Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 27, NWS Shreveport, LA

October 23, 1997Cherokee County, Texas

NWS Shreveport, LA issued this tornado warning at Oct 23, 1997, 5:46 PM CDT for Cherokee County, Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 23, 1997, 5:46 PM CDT (22:46 UTC)
Expired
Oct 23, 1997, 6:45 PM CDT
In force
59 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Cherokee County, TX

The radar

The Shreveport radar (KSHV), 142 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 6:15 PM CDTThunderstorm Wind 60Gallatin, TXTrees down across Hwy 22.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 23, 2:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 232247 RRA
TORSHV
TXC073-232345-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
546 PM CDT THU OCT 23 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  645 PM CDT
FOR THE FOLLOWING AREA...
 
IN NORTHEAST TEXAS
 
   ...CHEROKEE COUNTY
 
AT 545 PM CDT DOPPLER RADAR IN SHREVEPORT INDICATED A SEVERE
THUNDERSTORM ALONG THE ANDERSON/CHEROKEE COUNTY LINE ALONG
US 84 ABOUT MOVING TO THE NORTHEAST AT 35 MPH. THIS STORM
INDICATED A TORNADO.
 
MAYDELL...DANVILLE...AND GALLATIN ARE IN THE PATH OF THIS STORM.
 
 
IF YOU ARE CAUGHT IN YOUR CAR IN THE PATH OF A TORNADO...LEAVE THE
CAR AND GO TO A STRONG BUILDING. IF NO STRUCrTURE IS NEARBY...SEEK
SHELTER IN A DITCH OR LOW SPOT.
 
IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO AN INTERIOR HALLWAY
...CLOSET...OR BATHROOM ON THE LOWEST FLOOR. AVOID WINDOWS.
 
SIX/11

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Oct 23, 3:27 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Oct 23, 3:27 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
320 PM CDT THU OCT 23 1997

CURRENT RADAR SHOWS LINE OF STRONG THUNDERSTORMS ACROSS NORTHEAST TEXAS
WITH SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHWEST ARKANSAS...
WESTERN LOUISIANA AND EAST CENTRAL TEXAS.  TORNADO WATCH 756 IN EFFECT
UNTIL 800 PM FOR PARTS OF EAST TEXAS. SFC MAP SHOWS WARM FRONT OVER
SOUTHEAST TEXAS WITH STRONG LOW PRESSURE AREA OVER THE TX PANHANDLE
EXTENDING NORTH INTO WESTERN KS. MODELS SIMILAR IN PLACEMENT OF VORT
MAX AT 12 HOURS OVER NORTH CENTRAL TEXAS. ETA SHOWS A VERTICAL VELOCITY
BULLSEYE NEAR THE TX/LA BORDER AT TOLEDO BEND. THE ETA SEEMS TO SHOW
THE BEST PLACEMENT OF FEATURES FOR THIS RUN. MID/UPPER LEVEL JET MAX
APPROACHING EAST TEXAS LATE AFTERNOON AND EVENING WITH BEST UPPER LEVEL
DIVERGENCE OVER EAST TEXAS AND WEST CENTRAL LOUISIANA AT 24/00Z
BEST VERTICAL VELOCITY SHIFTS EAST BY 24/06Z TO EASTERN LA. PRIMARY
SEVERE THREAT OVER SOUTHERN SECTIONS OF CWA LATE THIS AFTERNOON AND
EVENING. HEAVY RAIN POSSIBLE THROUGH TONIGHT BUT ETA DRIES AREA OUT
FRIDAY MORNING. AS COLD FRONT APPROACHES SATURDAY NIGHT WILL INTRODUCE
A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY AFTERNOON.
.
CLOUDS SHOULD BREAK BY AFTERNOON FRIDAY ACROSS AREA WITH LOW CLOUDS
EARLY SATURDAY AS SOUTHEAST WINDS BRING IN MORE LOW LEVEL MOISTURE.
SKIES SHOULD HAVE SOME BREAKS SATURDAY BUT WINDS WILL BE STRONG AHEAD
OF THE COLD FRONT WHICH SHOULD MOVE THROUGH SATURDAY NIGHT. WENT CLOSER
TO NGM ON TEMPS THROUGH PERIOD.

SHV 60/81/63/80 9113      MLU 61/81/64/80 8113

09

In the hours before

Special weather statement, Oct 23, 2:30 PM CDT, 3 hours 16 minutes before
TXZ124>126-136>138-149>153-165>167-232215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CDT THU OCT 23 1997

...TORNADO WATCH IN EFFECT FOR EAST TEXAS UNTIL 800 PM THIS
EVENING...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS EAST TEXAS THIS
AFTERNOON AHEAD OF AN UPPER LEVEL AREA OF INSTABILITY.  AS THE
AFTERNOON GOES ON...THE ATMOSPHERE WILL BECOMING INCREASINGLY
UNSTABLE AND THE RISK OF SEVERE WEATHER WILL INCREASE INTO THE
EVENING HOURS.

THESE THUNDERSTORMS WILL HAVE POTENTIAL TO PRODUCE ISOLATED
TORNADOES...WIND GUSTS TO 80 MPH AND HAIL UP TO 2 INCHES IN DIAMETER.
HOWEVER IT APPEARS THAT THE VERY STRONG WIND GUSTS AND POSSIBLE
TORNADOES WILL BE THE PRIMARY THREAT WITH THESE THUNDERSTORMS.

THE THUNDERSTORMS ARE MOVING RAPIDLY TOWARDS THE NORTHEAST AND INTO
WESTERN LOUISIANA...HOWEVER AT THIS TIME THE TORNADO WATCH DOES NOT
INCLUDE ANY PORTION OF LOUISIANA.

RESIDENTS IN THE WATCH AREA WILL WANT TO KEEP AN EYE ON THE
WEATHER...LISTEN FOR WARNINGS AND STATEMENTS...AND BE READY TO TAKE
QUICK ACTION TO PROTECT THEMSELVES DURING THIS POTENTIALLY DANGEROUS
TIME.
Local storm report, Oct 23, 3:35 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
335 PM CDT THU OCT 23 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0230 PM    5 N LONGVIEW              TX   55 MPH TSTM GUST
10/23/97   GREGG                          50 TO 60 MPH WIND GUST
                                          FROM PROFESSIONAL CHASER
                                          WITH HAND HELD ANEMOMETER.

0230 PM    12 WSW LONGVIEW           TX   55 MPH TSTM GUST
10/23/97   GREGG                          TREE DOWN ACROSS HIGHWAY
                                          135.

0245 PM    HARLETON                  TX   70 MPH TSTM GUST
10/23/97   HARRISON                       SEVERAL TREES DOWNED
                                          ACROSS FARM TO MARKET ROAD
                                          1968.
.
VIII.
Local storm report, Oct 23, 3:36 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
335 PM CDT THU OCT 23 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0230 PM    5 N LONGVIEW              TX   55 MPH TSTM GUST
10/23/97   GREGG                          50 TO 60 MPH WIND GUST
                                          FROM PROFESSIONAL CHASER
                                          WITH HAND HELD ANEMOMETER.

0230 PM    12 WSW LONGVIEW           TX   55 MPH TSTM GUST
10/23/97   GREGG                          TREE DOWN ACROSS HIGHWAY
                                          135.

0245 PM    HARLETON                  TX   70 MPH TSTM GUST<
10/23/97   HARRISON                       SEVERAL TREES DOWNED
                                          ACROSS FARM TO MARKET ROAD
                                          1968.
.
VIII.
Local storm report, Oct 23, 3:50 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 PM CDT THU OCT 23 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0315 PM    5 SE ATLANTA              TX   50 MPH TSTM GUST
10/23/97   CASS                           FROM VOLUNTEER NWS COOP
                                          OBSERVER IN THE THREE STATES
                                          AREA.

VIII.
Local storm report, Oct 23, 3:51 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 PM CDT THU OCT 23 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0315 PM    5 SE ATLANTA              TX   50 MPH TSTM GUST
10/23/97   CASS                           FROM VOLUNTEER NWS COOP
                                          OBSERVER IN THE THREE STATES
                                          AREA.

V`III.
Local storm report, Oct 23, 5:08 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
508 PM CDT THU OCT 23 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0448 PM    BULLARD                   TX   1.75 INCH HAIL
10/23/97   SMITH                          ALSO REPORTED NEAR FLINT.

18

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 1:30 PM CDTSevere Thunderstorm WarningSHVCamp, Titus30 min
Oct 23, 2:36 PM CDTSevere Thunderstorm WarningSHVCass, Harrison, Marion69 min
Oct 23, 4:50 PM CDTSevere Thunderstorm WarningSHVSmith55 min
Oct 23, 5:38 PM CDTSevere Thunderstorm WarningSHVCherokee67 min
Oct 23, 6:10 PM CDTTornado WarningSHVShelby35 min
Oct 23, 6:17 PM CDTTornado WarningSHVAngelina43 min
Oct 23, 6:47 PM CDTSevere Thunderstorm WarningSHVSmith43 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.